Illinois, 2018Flash Flood and Damaging Winds in Illinois, July 13 to 14, 2018
July 13 to 14, 2018 · NWS DVN · 6 events in 4 counties and zones
A weak low pressure system produced scattered thunderstorms in eastern Iowa and northwestern Illinois in the late afternoon into early evening hours. These storms produced damaging winds of 60 to over 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low pressure system produced scattered thunderstorms in eastern Iowa and northwestern Illinois in the late afternoon into early evening hours. These storms produced damaging winds of 60 to over 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 2:58 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 13, 2:58 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
358 PM CDT Fri Jul 13 2018
.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 13 2018
The latest sfc analysis was indicating a frontal boundary undulating
almost in place and bi-secting the state of IA from northwest-to-
southeast. High sfc DPTS have pooled east of this feature and has
helped boost the need to expand the heat advisory earlier to more
counties in the northwest...advisory will ride through 7 PM before
expected increase in sctrd storms/clusters help trend temps down
later this evening. A few areas in the east may still be hitting
criteria through 8 pm. A very warm and humid weekend still looks to
be in store, with occasional chances for showers and storms until a
pattern change/incoming high pressure shunts the active zone
southward by Tuesday.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 13 2018
Tonight...As expected, isolated to sctrd storm clusters have
developed in high buoyancy fields/SBCAPEs of 4000+ J/KG as upper
ridge and elevated warm cap has eroded from west to east/southeast.
See this activity to continue to increase along and west of the MS
RVR this evening, then spread east of the MS RVR and north of I80 by
mid evening and lasting into the overnight. Best low to mid level
shear profiles combined with instability and lift off MCV/short wave
digging southeast toward northern IL, to possibly produce stronger
storms acrs the south half of WI into far northeastern IA this
evening, and will watch for some of this propagating down into the
northern CWA as bowing segments producing damaging wind in spots.
Other storms generated acrs southwestern and southern IA will
occasionally drift eastward acrs the CWA overnight and into early
Sat morning. With increasing/pooling PWATS pushing 2 inches or more
into tonight, locally heavy rain and at high rates will be another
concern. Will hold off any flash flood watch for now with ambient
dry to drought conditions acrs most of the area, but saying that,
there could be the need for an isolated flash flood warning for areas
that get hit repeatedly.
Saturday...A very warm and humid day in between bouts of clouds and
sctrd showers and storms] , but below heat advisory criteria. Will
not be a total wash out, but will keep moderate to high chance POPS
going for most of the day with lingering outflow boundaries and the
main front itself acrs the area. This with slow moving lingering
short wave aloft. High PWATs continue for locally heavy rain threat,
but otherwise low shear and organized forcing to preclude much of a
severe threat until maybe in the south by late day, if those areas
can build up high CAPEs again and storms fire along the IA/MO border
region upstream. Highs generally in the mid to upper 80s with
ongoing high sfc DPTs in the 70s.
.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 13 2018
Saturday night and Sunday...Will keep POPs for sctrd showers/storms
going well into Sat evening, with lingering slow moving upper level
trof acrs central into southeastern IA. There appears to better
support for storm clusters more acrs the southern CWA Sat evening,
with convective activity waning into the overnight/late night hours
from northwest-to-southeast. Best forcing off the trof interacting
with "fresher" instability to fuel more significant storms appears
will occur to the south acrs MO and the south half of IL by Sat
evening and into Sat night. But can't rule out a stronger storm
cluster with heavy rain scooting acrs the southern CWA Sat evening
like what the 12z NAM is advertising. Very warm and humid conditions
to persist into Sunday, and with partially blocked upper wave
lingering overhead. High in the mid 80s to near 90, depending on
extent of convective debris, will make for heat index readings in
the mid 90s to near 100 with enough breaks in cloud cover and/or
areas of showers/storms. Shear and low to mid level wind fields
appear marginal and rather disorganized for much of any severe
storms threat...just additional heavy rain on areas that managed to
receive some bouts of heavy rain earlier in the weekend for flooding
concerns may be the primary issue Sunday. Storm coverage may be
sporadic anyway in the afternoon heating Sunday. Activity to look to
wane diurnally again Sunday night.
Monday and Tuesday...The latest run medium range models and progged
upper jet patterns still point to a regime change to northwest flow
this period with L/W trof development from the Hudson Bay region
down along and just west of the Appalachians. A few lingering
showers and storms still possible Monday south and east during this
process, but then Tuesday looks dry and cooler with Canadian high
pressure d=building down the upper MS RVR Valley and western GRT
LKS. Some areas may have lows in the 50s by Wed morning, with highs
in the upper 70s by midweek.
Wednesday through next Friday...Generally at or a below normal temp
regime will look to linger into the end of the week, with the medium
range solutions suggesting a partially blocked pattern acrs the mid
CONUS may allow for a northwest flow low to drop southeastward with
it's precip shield either clipping the area or making a direct
hit(like the ECMWF suggests) by Thursday. Low confidence with this
possibility with large low track path model discrepancy. Past that
time, the long range is showing warming return flow setting up shop
just to the west of the area by the start of the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1235 PM CDT Fri Jul 13 2018
Scattered storms will develop this afternoon and continue tonight
over portions of the area. Have timed a 3-hour tempo group at each
site for most favored period through this evening. Additional overnight
storm coverage will likely be highest at KCID/KDBQ, but have kept
mention limited to VCTS groups due to low predictability. KDBQ has
the highest risk of strong to severe storms through this evening.
Lower ceilings and visibilities expected overnight, but did not
drop them as much as the more pessimistic model guidance.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Henry IA-Iowa-Jackson-
Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-Muscatine-
Scott-Van Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Rock
Island-Warren-Whiteside.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...RP KinneyHazardous weather outlook, Jul 13, 12:46 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
146 PM CDT Fri Jul 13 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
146 PM CDT Fri Jul 13 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Heat Advisory remains in effect this afternoon over much of the
outlook area, with heat index readings of 100 to 104 degrees.
Scattered thunderstorms are expected from this afternoon through
tonight. There is a slight risk of severe storms along the Highway
20 corridor, with a marginal risk over much of the rest of the
outlook area. The main threat is damaging winds. There is also a
potential for locally heavy rainfall and isolated flash flooding.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Saturday through Monday: Scattered thunderstorms should occur but
severe weather is not expected. However, due to the high moisture
content of the atmosphere, combined with the slow movement of the
storms, there is the risk of flash flooding in spots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening,
especially along the Highway 20 corridor.
RP Kinney/Haase
In the hours before
Local storm report, Jul 13, 4:18 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST 1 WNW INDEPENDENCE 42.48N 91.91W
07/13/2018 E60 MPH BUCHANAN IA PUBLIC
&&
BROOKSLocal storm report, Jul 13, 4:39 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST DAVENPORT MUNICIPAL AIR 41.61N 90.59W
07/13/2018 M75 MPH SCOTT IA MESONET
MEASURED ON DVN RSOIS SYSTEM.
&&
GROSSLocal storm report, Jul 13, 4:57 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST HIAWATHA 42.05N 91.68W
07/13/2018 E60 MPH LINN IA TRAINED SPOTTER
&&
GROSSLocal storm report, Jul 13, 5:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL DYERSVILLE 42.48N 91.12W
07/13/2018 M0.25 INCH DUBUQUE IA EMERGENCY MNGR
0600 PM TSTM WND GST DYERSVILLE 42.48N 91.12W
07/13/2018 M50 MPH DUBUQUE IA EMERGENCY MNGR
&&
GROSSLocal storm report, Jul 13, 5:09 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
609 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 2 E HIAWATHA 42.05N 91.65W
07/13/2018 LINN IA TRAINED SPOTTER
LARGE TREE DOWN ACROSS STREET APPROX 1 FT IN
DIAMETER WITH SEVERAL SMALLER BRANCHES DOWN
AS WELL.
&&
GROSSLocal storm report, Jul 13, 5:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 1 ESE DUBUQUE 42.50N 90.66W
07/13/2018 E65 MPH DUBUQUE IA TRAINED SPOTTER
LARGE LIMBS DOWN.
&&
BROOKSThunderstorm Wind, Jo Daviess
- When
- July 13, 5:40 PM CST
- Where
- Jo Daviess County, Elizabeth
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -90.220
Local law enforcement reported windows were blown out and a deck was severely damaged on a house.
Thunderstorm Wind, Jo Daviess
- When
- July 13, 6:00 PM CST
- Where
- Jo Daviess County, 0.51 mi W of Nora
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -89.940
A trained spotter reported corn was flattened and a 10 inch diameter tree was split.
Thunderstorm Wind, Stephenson
- When
- July 13, 6:12 PM CST
- Where
- Stephenson County, 5.09 mi W of Winslow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -89.900
A trained spotter reported shingles were blown off buildings.
Thunderstorm Wind, Stephenson
- When
- July 13, 6:18 PM CST
- Where
- Stephenson County, 0.69 mi N of Freeport
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.290, -89.620
The county emergency manager reported numerous trees and power lines were down within town.
Thunderstorm Wind, Mercer
- When
- July 13, 6:45 PM CST
- Where
- Mercer County, 2.95 mi SSE of Viola
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.160, -90.560
The public reported microburst winds damaged a machine shed, topped trees, and flattened corn at a farmstead.
Flash Flood, Henry
- When
- July 14, 4:20 PM CST to 5:20 PM CST
- Where
- Henry County, 2.62 mi SSW of Ulah to 2.5 mi SSW of Ulah
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.234, -90.167
Local law enforcement reported one lane was washed out on North 570th Avenue between 1400 and 1550th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Wind in New Mexico, July 13, 2018$255,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, July 13, 2018$47,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Iowa, July 13, 2018$33,000 · 1.5 in hail · 5 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762557, 762560, 762561, 762563, 762565, 762532.